Flash Flood, Pendleton
- When
- August 20, 3:20 PM EST to 4:20 PM EST
- Where
- Pendleton County, 0.99 mi SSW of Macksville to 0.75 mi SW of Macksville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.788, -79.410
A thunderstorm moved of the higher terrain of the Allegheny Mountains and stalled in western Pendleton County resulting in a localized two to four inches of rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm moved of the higher terrain of the Allegheny Mountains and stalled in western Pendleton County resulting in a localized two to four inches of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 20, 2:18 PM EST, 1 hour 2 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
318 PM EDT Wed Aug 20 2025
.SYNOPSIS...
A cold front currently west of the Appalachian Mountains will
slow down as it approaches the area tonight into Thursday.
Meanwhile, Hurricane Erin is expected to make its closest
approach to St. Mary's County Thursday morning. Erin will move
further offshore Thursday evening with weak high pressure
building in for Friday night into Saturday. Another cold front
will cross the area Monday.
&&
.NEAR TERM /THROUGH THURSDAY/...
Scattered showers and thunderstorms stretching from York PA
southwest through Winchester and into Highland County precede a
cold front still located west of the Appalachians. The most
concentrated activity is located over Highland County. The line
is expected to slow down and weaken/dissipate as it approaches
a more stable air mass east of the Blue Ridge Mountains.
Tonight, ceilings are expected to drop again as onshore flow
strengthens. Areas of light rain or drizzle are likely.
Meanwhile, Hurricane Erin is expected to make its closest
approach to St. Mary's County around 8 AM Thu some 340 miles to
the southeast. Expect a noticeable stronger breeze during the
day Thu with gusts 20 to 25 mph east of the Blue Ridge and gusts
to 35 mph over the Chesapeake Bay waters south of Sandy Point.
Areas of morning light rain or drizzle should taper off later in
the day with afternoon showers remaining possible across
Highland County.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Strong dry air advection will be underway Thu evening as NNW
winds develop on the backside of Hurricane Erin. Weak high
pressure will build in for Fri night into Sat. Expect
tranquil/dry weather Thu night into Fri.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Warmer and humid conditions return to the area this weekend as high
pressure moves offshore. This allows southerly return flow to bring
in deeper moisture, with temperatures returning to closer to normal
values in the low to mid 80s. A potent shortwave trough digs through
the Great Lakes over the weekend, reaching the Mid-Atlantic on
Sunday. Modest forcing for ascent aloft and increasing moisture will
lead to scattered thunderstorms, mostly west of the Blue Ridge where
terrain circulations will aid in convective development.
For Sunday, a cold front associated with the strong shortwave trough
approaches the area. Scattered to widespread showers and
thunderstorms are becoming more likely, with rain chances now at 50-
70pct. There is some potential for severe thunderstorms given
increasing wind profiles aloft, though modest instability will be
the main limiting factor. If any severe thunderstorms do develop,
then damaging wind gusts will be the main hazard. There is some
uncertainty as to how quickly the front crosses the area, but it
should move through by Monday morning.
A strong ridge builds in behind the front, bringing fall-like
weather for the start of next week. Highs are forecast to be mostly
in the 70s, 50s to low 60s for overnight lows, and very low humidity
values as dew points drop to the 40s to 50s.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Scattered showers are expected this afternoon, mainly west of
the Blue Ridge Mountains. Areas of light rain and/or drizzle are
possible overnight as cigs drop into IFR/LIFR category. Winds
will also be noticeably stronger tomorrow afternoon as Hurricane
Erin passes to the southeast. At this time, gusts to around 20
kt from the North are expected.
Scattered showers and thunderstorms return to the forecast this
weekend. Focusing around MRB/CHO for Saturday, then at all terminals
on Sunday. Any thunderstorm that moves over a terminal will likely
produce brief periods of sub-VFR conditions, in addition to locally
heavy rainfall and gusty winds. A cold front moves through Sunday
night to Monday morning, with dry and VFR conditions expected
after.
&&
.MARINE...
Winds will begin to strengthen tonight into Thu morning as
pressure gradient tightens between high pressure over Nova
Scotia and approaching Hurricane Erin from the southeast.
Latest model trends indicate strongest gradient over the area
Thu morning, however, best mixing will likely not overlap with
the strongest low-level winds.
High pressure moves offshore this weekend, allowing southerly winds
to return across the local waters. Southerly channeling in the
Chesapeake Bay and lower Potomac River each afternoon to evening
could produce SCA conditions for several hours. Aside from that,
winds are forecast to remain below SCA levels. Scattered to
widespread thunderstorms are possible on Sunday, with hazards to
mariners being from gusty winds and lightning strikes.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies will steadily rise for the next 24 hours as
onshore flow strengthens in response to Hurricane Erin tracking
southeast of the area.
As winds slacken Fri night into Sat, a snap-back event is
expected to occur raising water levels further with moderate
coastal flooding likely at Annapolis and widespread minor
coastal flooding elsewhere.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory from 11 PM this evening to 3 AM EDT
Friday for MDZ008.
Coastal Flood Advisory from 1 AM to 8 AM EDT Thursday for
MDZ014.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 11 PM this evening to 3 AM EDT
Friday for ANZ530>533-538>542.
Small Craft Advisory from 8 PM this evening to 6 AM EDT Friday
for ANZ534-537-543.
Small Craft Advisory from 9 AM to 8 PM EDT Thursday for ANZ535-
536.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...KRR
AVIATION...LFR/KRR
MARINE...LFR/KRR
TIDES/COASTAL FLOODING...LFRHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1113 AM EDT Wed Aug 20 2025 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-211515- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 1113 AM EDT Wed Aug 20 2025 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Moderate tidal flooding is possible along sensitive shorelines along the Chesapeake Bay and tidal Potomac River Saturday morning to Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-211515- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 1113 AM EDT Wed Aug 20 2025 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ501-502-509-510-VAZ503-504-WVZ501>506-211515- Extreme Western Allegany-Central and Eastern Allegany- Western Garrett-Eastern Garrett-Western Highland-Eastern Highland- Western Grant-Eastern Grant-Western Mineral-Eastern Mineral- Western Pendleton-Eastern Pendleton- 1113 AM EDT Wed Aug 20 2025 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sterling radar (KLWX), 168 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276063.